Virginia, 2011

Hail in Virginia, June 17, 2011

June 17, 2011 · NWS RNK · 2 events in 1 county or zone

A thunderstorm complex moved from Kentucky through West Virginia and then into Virginia. The trend was for the system to be dissipating as it moved east, but enough energy remained for a lone severe thunderstorm over Buckingham County that produced golf ball size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A thunderstorm complex moved from Kentucky through West Virginia and then into Virginia. The trend was for the system to be dissipating as it moved east, but enough energy remained for a lone severe thunderstorm over Buckingham County that produced golf ball size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 17, 12:17 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 17, 12:17 PM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
117 PM EDT FRI JUN 17 2011

.SYNOPSIS...
WEAK HIGH PRESSURE WILL EXTEND ACROSS THE REGION FROM THE SOUTHWEST
TODAY INTO TONIGHT. IMPULSES WILL TRAVERSE THE AREA FROM THE
NORTHWEST OVER THE WEEKEND BRINGING PERIODIC SHOWERS AND
THUNDERSTORMS. TEMPERATURES WILL WARM 10 DEGREES OR MORE ABOVE
NORMAL THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPPER LEVEL LOW OVER NEW ENGLAND CREATING SUBSIDENCE AND MIXING OVER
THE AREA THIS AFTERNOON. THIS SHOULD KEEP ANY CONVECTION ISOLATED TO
SCATTERED OVER THE WEST. DOWNSLOPING FLOW MAY ALSO KEEP STORMS
LIMITED EAST OF THE BLUE RIDGE UNTIL THIS EVENING. THERE IS SOME
WEAKNESS WITH MIXING OVER NORTHERN RNK (HSP-LYH) WHILE CAPE ARE
COMING UP TO 2000 J/KG. THIS AREA MAY SEE SOME STRONGER STORMS THIS
AFTERNOON. AS WINDS SUBSIDE THIS EVENING...A FEW CELLS COULD BECOME
STRONG/SEVERE AND FORM ON AFTERNOON OUTFLOW BOUNDARIES. AT THIS
POINT...THIS AREA MAY BE THE FOOTHILLS AND PIEDMONT OF SOUTHWEST
VIRGINIA.

TEMPERATURES WARMING QUICKLY ALONG AND EAST OF THE BLUE RIDGE. HAVE
TWEAKED TEMPERATURES A FEW DEGREES AND A LITTLE WARMER THAN GFS LAMP.

PREVIOUS DISCUSSION...UPPER LOW ROTATING BY TO THE NORTH WILL
CONTINUE TO INTERACT WITH NOSE OF HIGHER THETA-E ACROSS THE OHIO
VALLEY TO PRODUCE SCTD SHRA/TSRA MAINLY TO THE NORTH/NW EARLY THIS
MORNING. THIS DEPICTED WELL BY THE LOCAL WRF MODEL WHICH SHIFTS
SOME OF THIS FADING COVERAGE INTO THE NW ZONES BEFORE DAYBREAK SO
INCLUDING A BIT HIGHER CHANCE POP THERE TO INIT. OTRW THINGS HAVE
DRIED OUT ESPCLY ALOFT THIS MORNING BEHIND THE FRONT ACROSS THE
PIEDMONT WITH DEEP WESTERLY FLOW NOTED OFF THE EARLIER RNK RAOB.
ONCE ANY EARLY ACTIVITY FADES...QUESTION THEN WITH FOCUS FOR LATER
TSRA DEVELOPMENT AS THE AREA SLIPS IN BETWEEN UPPER ENERGY UNDER
THE UPPER LOW TO THE NORTH AND ADDED IMPULSES TO THE SW. MODEL
SOUNDINGS SHOW A RATHER WELL MIXED/DRY BOUNDARY LAYER WITHIN THE
WEST WIND REGIME THIS AFTERNOON AND THUS LIMIT THE HIGHEST CAPES
TO AROUND 1K OR SO MAINLY ALONG/EAST OF THE BLUE RIDGE DESPITE
STRONG HEATING. THIS COMBO WITH DOWNSLOPE SHOULD ACT TO LIMIT MUCH
COVERAGE OVER THE EAST UNTIL PERHAPS EARLY EVENING WHEN MIXING
RELAXES. THEREFORE THINKING BEST POTENTIAL FOR SCTD COVERAGE OVER
THE WEST WHERE CLOSER TO RESIDUAL WEAK TROF AXIS SLIDING TOWARD
THE REGION FROM THE NW ATTM...AND AIDED BY WEAK CONVERGENCE AHEAD
OF THIS FEATURE. THIS COULD RESULT IN A FEW STRONGER STORMS IF
ABLE TO OVERCOME THE DRYING ALOFT SO MAY STILL MAKE MENTION OF
ISOLATED SVR POTENTIAL IN THE HWO AS FCST DCAPES QUITE IMPRESSIVE
GIVEN THE INVERTED V PROFILE. OTRW 30/40 POPS WEST TO 20ISH OUT
EAST INTO EARLY EVENING. HIGH TEMPS LIKELY CLOSER TO THE WARMER
MAV ALTHO DEBRIS CLOUDS TO THE WEST COULD OFFSET DOWNSLOPE
WARMING/DRY GROUND SOME SO STAYED A TAD COOLER ESPCLY WEST.
HOWEVER QUITE A BIT MORE HUMID TODAY GIVEN MOIST DEWPOINTS AND
HIGHS WELL INTO THE 80S/LOW 90S MOST SPOTS.

EXPECT MOST CONVECTION TO AGAIN FADE BY MIDNIGHT BUT UNCERTAINTY
EXISTS ABOUT ANOTHER POTENTIAL TSRA CLUSTER FORMING TO THE NW AND
DIVING IN TOWARD MORNING. SINCE GUIDANCE IS NOW SLOWER WITH THIS
NEXT S/W TRENDING LATE NIGHT POPS MORE TOWARD SLIGHT CHANCE NW
THIRD AND LEAVING ELSW DRY. EXPECT LOWS EVEN A BIT MORE ON THE
WARM/MUGGY SIDE WITH LOW/MID 60S ACROSS THE REGION UNDER MAINLY
CLEAR TO PC SKIES.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
TOUGH TO PUT MUCH DETAIL INTO THE FORECAST...BUT WITH THE UPPER
RIDGE TO OUR SW AND DISTURBANCES CUTTING OUT WEAK TROUGHS OVER THE
MIDDLE ATLANTIC...THE REGION STANDS TO EXPERIENCE AN MCS FROM THE
MIDWEST AT LEAST ONCE THROUGH THE PERIOD. TRYING TO TIME THESE
DISTURBANCES IS TOUGH AND FORECASTING CLOUDS AND TEMPS BECOME A
PROBLEM ALSO. MODELS SEEM TO BE PINPOINTING THE EXTREME SW...FOR THE
BEST CHANCE OF PRECIP. CLOUDS LEFT OVER MAY KEEP POINTS FURTHER
NORTH AND WEST LESS LIKELY TO EXPERIENCE AFTERNOON STORMS. THE MOST
ORGANIZED SHRTWV ROLLS THROUGH LATE SUNDAY AND SUNDAY NIGHT...WITH
PERHAPS SMALLER CHCS OF STORMS NEXT WEEK...AS A TROUGH DEVELOPS OVER
THE ROCKIES...WITH ANY EJECTED IMPULSES HAVING A LONGER TREK THAN
THE NEARLY ZONAL UPPER FLOW PATTERN IN PLACE BEFORE THEN. WITH H85
TEMPS IN THE UPPER TEENS...MAX T SHOULD RUN FROM THE MIDDLE 80S TO
LOWER 90S....HOWEVER THE PIEDMONT AND SOUTHSIDE...WITH THE SMALLEST
CHCS OF PRECIP COULD RUN INTO THE MIDDLE 90S.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
DURING THIS PORTION OF THE FORECAST...WE ANTICIPATE THE UPPER RIDGE
OVER THE LOWER MISSISSIPPI VALLEY WILL SLOWLY BUILD OVER...AND THEN
EAST OF OUR REGION. ANTICIPATE A FAIRLY ACTIVE WEATHER PATTERN
MONDAY NIGHT THROUGH WEDNESDAY AS THUNDERSTORMS DEVELOP ALONG THE
INTERFACE BETWEEN THE MORE STABLE AIR OF THE RIDGE...AND THE LESS
STABLE AIR OUTSIDE THE INFLUENCE OF THE RIDGE. THIS BOUNDARY IS
EXPECTED TO BE ALONG AN ORIENTATION FROM INDIANA THROUGH VIRGINIA.
NOT ONLY WILL THE AREA HAVE THE POTENTIAL FOR DAILY SCATTERED
THUNDERSTORMS...WE WILL HAVE TO WATCH UPSTREAM TO IN/OH FOR
THUNDERSTORM COMPLEXES THAT WILL HAVE A GOOD CHANCE OF MOVING INTO
OR THROUGH THE REGION. WHILE TOO EARLY TO TELL...WE MAY GET INTO A
PATTERN WHERE THE SAME AREA IS RECEIVING THE POTENTIALLY HEAVY
RAIN ON A DAILY BASIS...AND THUS INCREASING THE FLOOD AND FLASH
FLOOD POTENTIAL FOR PARTS OF THE AREA. TEMPERATURES SHOULD TREND
WARMER THROUGH WEDNESDAY AS THE INFLUENCE OF SUBSIDENCE INCREASES
AS THE UPPER RIDGE APPROACHES AND 850 MB TEMPS INCREASE TO AROUND
+20C. EXPECT SLIGHTLY COOLER TEMPERATURES ON THURSDAY AS THE
CENTER OF THE UPPER RIDGE MOVES EAST OF THE AREA.
ALSO...PRECIPITATION CHANCES WILL LIKELY BE LOWER IN PART TO THE
PREVAILING TRAJECTORIES WILL BE MORE SOUTHWEST...AND THUS WE LOSE
THE POTENTIAL FOR AN MCS MOVING OUT OF THE MIDWEST INTO OUR
REGION.

&&

.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
LOW CONFIDENCE WITH CONVECTIVE COVERAGE AGAIN THIS AFTERNOON WITH
WEST WIND IN PLACE AND BEST LIFT SPILLING OVER THE RIDGE MAINLY TO
THE NORTH AND WEST. THINK STRONG HEATING MAY BE ABLE TO POP A FEW
TSRA ESPCLY SE WVA SITES WHERE NOT INHIBITED BY DOWNSLOPE AND
PERHAPS EAST TO KBCB/KROA LATE IN THE DAY WHEN MIXING RELAXES. THUS
WILL INCLUDE A CB MENTION FROM KBCB WEST. ISOLATED CELLS COMING OFF
THE BLUE RIDGE THIS AFTERNOON. ONE FORMED NEAR HSP AND WILL PASS
CLOSE TO LYH BETWEEN 18Z-19Z/2P-3P FRI. AREAL COVERAGE NOT
GREAT...THEREFORE WILL ONLY HAVE VCTS MENTIONED. ANY CONVECTION
GIVES WAY TO VFR LATER THIS EVENING WITH TYPICAL LOWER VSBYS
DEVELOPING IN FOG ACROSS THE VALLEY LOCATIONS AND MORESO IN ANY SITE
THAT SEES RAINFALL THIS AFTERNOON.

ADDED PERIODIC BOUTS OF SHRA/TSRA ARE LIKELY SATURDAY THROUGH
SUNDAY AS IMPULSES TRAVERSE THE AREA FROM THE NW WITH BEST
COVERAGE DURING THE LATE AFTERNOON TO LATE NIGHT HOURS. MAINLY VFR
EXPECTED BY EARLY NEXT WEEK AS CONVECTIVE COVERAGE BECOMES MORE
ISOLATED AND OROGRAPHICALLY DRIVEN BY MONDAY AS THE UPPER RIDGE
STRENGTHENS AND MOISTURE DECREASES.

&&

.EQUIPMENT...
THE PLAN IS FOR THE KFCX 88D RADAR TO BE DOWN AGAIN THIS AFTERNOON.
MAINTENANCE WORK IS BEING DONE ON THE RADOME. IF STORMS THREATEN
THE AREA...THE RADAR WILL BE BROUGHT BACK INTO SERVICE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/RCS
NEAR TERM...JH/RCS
SHORT TERM...KM
LONG TERM...DS
AVIATION...JH/RCS
EQUIPMENT...RCS
Hazardous weather outlook, Jun 17, 2:39 AM EST, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
339 AM EDT FRI JUN 17 2011

NCZ001>003-018>020-VAZ007-009>020-022>024-032-WVZ042>045-180745-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-MERCER-
SUMMERS-MONROE-GREENBRIER-
339 AM EDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS CONTAINING LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ033>035-043>047-058-059-180745-
STOKES-ROCKINGHAM-CASWELL-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
339 AM EDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 17, 8:55 AM EST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
955 AM EDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 PM     TSTM WND DMG     3 NNE SHEPPARDS         37.42N 78.46W
06/16/2011                   BUCKINGHAM         VA   PUBLIC

            TREES DOWN IN CURDSVILLE.

&&

WHP
Local storm report, Jun 17, 9:29 AM EST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1029 AM EDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     2 SSE FOREST            37.33N 79.27W
06/16/2011                   CAMPBELL           VA   DEPT OF HIGHWAYS

            ONE TREE DOWN ON COUNTY ROAD 1529.

0954 PM     TSTM WND DMG     3 NE GLADYS             37.19N 79.05W
06/16/2011                   CAMPBELL           VA   DEPT OF HIGHWAYS

            ONE TREE DOWN ON COUNTY ROAD 654.

0959 PM     TSTM WND DMG     4 ENE GLADYS            37.18N 79.02W
06/16/2011                   CAMPBELL           VA   DEPT OF HIGHWAYS

            ONE TREE DOWN ON COUNTY ROAD 651.

1003 PM     TSTM WND DMG     3 SW SPRING MILLS       37.20N 78.98W
06/16/2011                   CAMPBELL           VA   DEPT OF HIGHWAYS

            TREE DOWN ON COUNTY ROAD 615.

&&

WHP
Special weather statement, Jun 17, 11:57 AM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1257 PM EDT FRI JUN 17 2011

VAZ019-WVZ043>045-171745-
ALLEGHANY VA-GREENBRIER WV-MONROE WV-SUMMERS WV-
1257 PM EDT FRI JUN 17 2011

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF
ALLEGHANY...GREENBRIER...MONROE AND SUMMERS COUNTIES...

AT 1251 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF SANDSTONE...MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL AFFECT LOCATIONS SUCH AS
ALDERSON...RONCEVERTE...LEWISBURG...GREENBRIER RIVER TRAIL AND
HOLLYWOOD THROUGH 120 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3775 8011 3758 8029 3757 8033 3755 8032
      3780 8093 3782 8094 3787 8083 3788 8076
      3792 8080 3794 8081 3794 8080

WP
Local storm report, Jun 17, 1:22 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
222 PM EDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND DMG     LEWISBURG               37.80N 80.45W
06/17/2011                   GREENBRIER         WV   911 CALL CENTER

            FOUR OR FIVE LARGE LIMBS DOWN BLOCKING A FEW ROADS AROUND
            LEWISBURG.

&&

CHENARD
Local storm report, Jun 17, 1:39 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
239 PM EDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     TSTM WND DMG     1 SSE WHITE SULPHUR SPR 37.79N 80.29W
06/17/2011                   GREENBRIER         WV   LAW ENFORCEMENT

            LARGE LIMB DOWN ON A CAR ON TUCKAHOE ROAD.

&&

CHENARD

The radar

The Norfolk radar (KAKQ), 140 km away, was scanning. The volume nearest the first event began at 18:40 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Buckingham

When
June 17, 1:40 PM EST
Where
Buckingham County, 1.49 mi SSW of Arvonia
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.660, -78.340

Hail, Buckingham

When
June 17, 1:40 PM EST
Where
Buckingham County, 1.41 mi SW of Arvonia
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.664, -78.346

Golf ball size hail fell at the intersection of Routes 718 and 15.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325111, 325112.